My doctor and I have questioned whether I have an autonomic condition. I've been sick for 5 years and am 38 years old. My symptoms are lightheadedness, nausea, chest pain, Episodic urianry retention, Gastroparesis and reflux. A general unwell feeling, fatigue etc. My BP runs low and AP high, sometimes 90's jsut doing nothing. My BMI is 26, so I am a little overweight but not bad. I have been worked up extensively by GI (2 upper endoscopies and a colonoscopy, Abd CT scan and MRI due to lesion found on my liver, turned out to be a hemangioma). I have had 2 brain MRI's, the first one because of the sx's above and then A MRI of my spine.....questioning whether this was MS. The second one (brain MRI) because of abnormal prolactin and cortisol levels. the pit MRI showed a convex superior border without evidence of tumor or lesion....... Lab work eventually returned to normal and Endo released me. ?medication reaction....so really no diagnosis. I've seen cardiology and had a normal holter, stress test EKG and echo. Am going back to him next week due to continued chest pain. My symptoms are worse in the morning and can but son't always get better as the day progresses.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to take a full history and examine you, I can not assess what the cause of your symptoms is, and I cannot give you a diagnosis. However, I will give you some more information about your question, autonomic disorders and how they are diagnosed.
The autonomic nervous system supplies and influences multiple organ systems, and its effector component consists of 2 major divisions the sympathetic and parasympathetic nervous system. Autonomic dysfunction may result from lesions in one or more areas of the central or peripheral nervous system, and could have multiple causes. There are primary autonomic disorders and secondary autonomic disorders. Primary autonomic disorders are those that mainly affect the autonomic system, and they are usually rare. Secondary autonomic disorders are more common, and these are the ones in which the patient has problems with the autonomic system as a consequence of other condition, such as diabetes, renal disease, liver disease, spinal cord problems, conditions that previously affected the brain or the nerves, and many other systemic diseases. DM is the most common. Other major cause of autonomic disorders is the use of medications or drugs, such as some antihypertensives, antidepressants, antianxiety, and the list of medications is long.
The symptoms you describe, with lightheadedness, “gastroparesis”, reflux, fluctuating BP, suggest an autonomic disorder, however these symptoms are also non-specific and could be present with other conditions.
To work up autonomic disorders, the first step will be to make sure there is no underlying medication or drug that may be the culprit. Then studies are performed, to determine whether the autonomic function is normal or not, and initially focusing on the main symptoms. For example, for gastroparesis, usually a GI work up with endoscopies help, and sometimes a gastric emptying study will be needed if there is doubt. Patients with BP abnormalities and episodes of “passing out” may need Cardiovascular testing, sometimes needing EKG, stress test, holters, as you already had, but usually requiring a Tilt table test.
When patients have neurologic symptoms, and sometimes as part of the work up, some other tests are required, such as pupillometry studies (evaluating the size and reaction of pupils to different stimuli), and sweating studies.
It is also important to look at the brain and spine, to rule out structural abnormalities that could be causing your symptoms, and as you wrote, you have had brain and spine MRIs already.
As you are already seeing a Cardiologist, it may be appropriate to discuss with him if in your case a tilt table test is required. Also an evaluation by a Neurologist may be appropriate. If there is still doubt, there are Neurologists specialized in Autonomic disorders.
Again, I can unfortunately not tell you whether or not you have an autonomic disorder, but seeing a neurologist may help you with your symptoms and may lead to a diagnosis.
Hi I am thirteen. I have pins and needle stabbing pains in my legs that is constant, dizziness, trouble concentrating and reading, bad headaches, weakness, muscle aches, bad back pain, nausea, chest pressure and pain, and I drink lots of water because I am so dry. I am on steroids and have been for a long time first i was on pulse steroids of 150 mg for eight months and then 60 mg daily for even longer I am now tapering off them slowly and I still have a long time to go. I had the pins and needle stabbing pain in my legs and the bad headaches before I started taking the steroids. Do you have any advice for me?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.